Hail, McCurtain
- When
- May 2, 6:30 AM CST
- Where
- McCurtain County, 1.14 mi W of Smithville
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.470, -94.650
Severe thunderstorms developed under a very unstable airmass across portions of northeast Texas, southwest Arkansas and northwest Louisiana during the morning and afternoon hours of May 2nd. Strong shear in the lower levels of the atmosphere was present during the morning hours such that some thunderstorms produced tornadoes across northeast Texas and southwest Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe thunderstorms developed under a very unstable airmass across portions of northeast Texas, southwest Arkansas and northwest Louisiana during the morning and afternoon hours of May 2nd. Strong shear in the lower levels of the atmosphere was present during the morning hours such that some thunderstorms produced tornadoes across northeast Texas and southwest Arkansas. Otherwise large hail was the primary severe weather threat with this storm system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 3:59 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
459 AM CDT FRI MAY 2 2008
.DISCUSSION...
A SHARP COLD FRONT CONTINUES TO MAKE ITS WAY ACROSS CENTRAL AND
EASTERN OK THIS MORNING...AND IS EXPECTED TO ENTER MCCURTAIN AND
RED RIVER COUNTIES BY AROUND 9 AM. THE TIGHT PRESSURE GRADIENT
ACROSS THE REGION...ASSOCIATED WITH THE LOW PRESSURE SYSTEM TO THE
NORTH...CONTINUES TO KEEP SURFACE WINDS GUSTING AROUND 25
MPH...ESPECIALLY ACROSS EASTERN TEXAS. WINDS WILL PICK UP AGAIN
AREAWIDE AFTER SUNRISE...AND WITH THAT HAVE DECIDED TO ISSUE A
LAKE WIND ADVISORY THROUGH THE AFTERNOON. BUT THE MAIN CHALLENGE
FOR LATER THIS MORNING WILL BE THE THUNDERSTORM DEVELOPMENT ALONG
THE FRONT. CURRENTLY...MUCH OF THE FOUR STATE REGION IS UNDER THE
INFLUENCE OF A CAPPING INVERSION...WHICH HAS PREVENTED CONVECTION
FROM BEING SUSTAINED ALONG THE RED RIVER VALLEY AS INDICATED BY
RADAR. HOWEVER...RUC MODEL DATA INDICATES THAT THIS CAP WILL ERODE
QUICKLY DURING THE LATE MORNING...WHICH IS EXPECTED TO LEAD TO MORE
WIDESPREAD CONVECTION FOR THE WESTERN HALF OF THE REGION DURING
THE AFTERNOON. SATELLITE IMAGERY INDICATED LITTLE UPPER CLOUD
COVER THIS MORNING TO PREVENT SURFACE HEATING...AND WITH CAPES IN
EXCESS OF 2000J/KG AHEAD OF THE FRONT...EXPECT SOME THUNDERSTORMS
TO BE SEVERE DURING THE AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS...MAINLY FROM INTERSTATE 20 NORTHWARD TO THE EAST
OF LONGVIEW TEXAS. /18/
&&
.AVIATION...
MVFR CONDITIONS ARE BEING OBSERVED THIS MORNING...AS CEILINGS ARE
RUNNING BETWEEN 1500 AND 2000 FT. THIS TREND WILL CONTINUE THROUGH
THE REST OF THE MORNING...AS LOW LEVEL MOISTURE WILL REMAIN IN
ABUNDANCE TODAY. MODELS ARE AGGRESSIVELY PROGRESSING A FRONT TOWARD
THE AREA THIS MORNING...AND WITH DECENT MOISTURE...AND INSTABILITY
TEMPO TSRA MAY HAVE TO BE MENTIONED IN THE FIRST 6 HRS OF MY 12Z
TAFS...FOR TXK...TYR...AND POSSIBLY GGG. A STRONG CAP REMAINS IN
PLACE ACROSS THE AREA...SO WE WILL DETERMINE THE TSRA THREAT ON THE
DEVELOPMENT OF THE SOUTHERN EXTENT OF THE SQUALL LINE CURRENTLY
MOVING ACROSS OK. AN ACTIVE AFTERNOON AND EVENING IS EXPECTED TO BE
ON TAP...AS AN APPROACHING 850 MB TROUGH SHOULD HELP ERODE THE CAP.
THE MODELS STALL THE FRONT ONCE IT MOVES INTO THE CWA...LEAVING THE
POTENTIAL FOR TSRA THROUGH THE END OF THE 12Z TAF PERIOD. TSRA WILL
REMAIN THE MAIN THREAT FOR AVIATION INTEREST TODAY...BUT MVFR TO VFR
FLIGHT CONDITIONS WILL BE COMMON WITH GUSTY SOUTHERLY WINDS. /11/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 80 59 76 53 / 70 60 10 0
MLU 83 63 76 54 / 70 80 20 0
DEQ 77 50 71 43 / 60 10 10 0
TXK 78 55 69 49 / 50 20 10 0
ELD 80 57 73 49 / 70 60 10 0
TYR 81 56 73 52 / 40 10 10 0
GGG 80 57 74 52 / 50 30 10 0
LFK 84 64 80 56 / 40 70 20 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.
LA...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
SOTO...GRANT...JACKSON...LA
SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.
OK...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
AND MCCURTAIN.
TX...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SABINE TX...SAN
AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
&&
18/11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 625 AM CDT FRI MAY 2 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-021700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 625 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT WILL PUSH THROUGH THE FOUR STATE AREA BEGINNING IN SOUTHEAST OK THIS MORNING AND ADVANCING THROUGH CENTRAL LA BY LATE THIS EVENING. STRONG THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE FRONT...TO THE NORTH OF INTERSTATE 20 EASTWARD OF LONGVIEW TEXAS...WITH THE GREATEST THREAT OF SEVERE WEATHER LOCATED ACROSS SOUTHERN ARKANSAS AND NORTH CENTRAL LOUISIANA THIS EVENING. THE MAIN THREATS FOR TODAY WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE EARLY MORNING HOURS OF SATURDAY ACROSS CENTRAL LOUISIANA BEFORE EXITING THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION MAY BE NEEDED TODAY...MAINLY FOR LOCATIONS NORTH OF INTERSTATE 20 EASTWARD OF LONGVIEW TEXAS. 18
The Western Arkansas radar (KSRX), 95 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95379.